Alert archive / Missouri / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 22, NWS St. Louis, MO

January 29, 2008Iron County, Reynolds County, Washington County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jan 29, 2008, 12:20 PM CST for Iron County, Reynolds County, Washington County, Missouri. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 29, 2008, 12:20 PM CST (18:20 UTC)
Expired
Jan 29, 2008, 12:45 PM CST
In force
25 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

Counties Iron County, MO, Reynolds County, MO, Washington County, MO

The radar

The St Louis radar (KLSX), 124 km from the middle of the area, began a volume at 18:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 29, 11:32 AM CSTTornado WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 6.3 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2008-01-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 469 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2008-01-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 317 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
469 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
862 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
317 m²/s²
0-3 km storm-relative helicity
257 m²/s²
Significant tornado parameter
1.0
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 291821
SVRLSX
MOC093-179-221-291845-
/O.NEW.KLSX.SV.W.0022.080129T1820Z-080129T1845Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
1220 PM CST TUE JAN 29 2008

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN WASHINGTON COUNTY IN EAST CENTRAL MISSOURI
  NORTHERN IRON COUNTY IN SOUTHEAST MISSOURI
  NORTHERN REYNOLDS COUNTY IN SOUTHEAST MISSOURI

* UNTIL 1245 PM CST

* AT 1216 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES
  SOUTH OF OATES...OR 26 MILES WEST OF IRONTON...AND MOVING NORTHEAST
  AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BELLEVIEW...
  PILOT KNOB...
  IRONTON...
  IRONDALE...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3741 9104 3755 9118 3789 9065 3765 9065
      3764 9054
TIME...MOT...LOC 1820Z 233DEG 72KT 3754 9101

$$

BRITT
1 follow-up statement
000 
WWUS53 KLSX 291833
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1233 PM CST TUE JAN 29 2008

MOC093-179-221-291845-
/O.CON.KLSX.SV.W.0022.000000T0000Z-080129T1845Z/
REYNOLDS MO-IRON MO-WASHINGTON MO-
1233 PM CST TUE JAN 29 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM CST
FOR SOUTHEASTERN WASHINGTON...NORTHERN IRON AND NORTHEASTERN REYNOLDS
COUNTIES...

AT 1229 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
6 MILES SOUTHWEST OF BELLEVIEW...OR ABOUT 11 MILES WEST OF IRONTON...
MOVING NORTHEAST AT 60 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
IRONDALE.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3749 9088 3761 9101 3789 9065 3765 9065
      3764 9054
TIME...MOT...LOC 1833Z 234DEG 61KT 3768 9077

$$

BRITT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 29, 11:26 AM CST, 54 minutes earlier.

Area forecast discussion, Jan 29, 11:26 AM CST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
1126 AM CST TUE JAN 29 2008

.UPDATE...
NEW RECORD HIGH FOR KSTL...70F...OLD WAS 67F (1988).

STORMS BEGINNING TO FIRE AHEAD OF VERY POWERFUL COLD FRONT...AND
TORNADO WATCH IS BEING PLANNED BY FORECASTERS AND SPC AS I TYPE
THIS.

ATTENTION...THESE STORMS WILL BE RACING TO THE NORTHEAST AT
GREATER THAN 60 MPH...WHICH WILL GIVE PEOPLE LITTLE TIME TO REACT.
THE MAIN THREAT SHOULD BE DAMAGING WINDS...BUT A FEW TORNADOES
WILL ALSO BE POSSIBLE WITH SUCH A STRONGLY SHEARED ENVIRONMENT.

FRONT STILL ON TRACK...ON DOORSTEP OF COLUMBIA MISSOURI AND
POISED TO CROSS THE ST. LOUIS METROPOLITAN AREA BETWEEN 2 AND 3
PM. TEMPERATURE WILL DROP MORE THAN 30 DEGREES WITH THE FROPA.

CVKING

&&

.DISCUSSION...
MAIN WX STORY WILL REVOLVE AROUND TWO ITEMS. THE FIRST IS SYSTEM
TO AFFECT THE AREA PRIMARILY TODAY...AND WILL LIKELY CARRY A BIT
INTO THIS EVENING. A VERY STRONG CDFNT WILL SWEEP THRU THE AREA
TODAY...MAINLY BETWEEN 18Z AND 00Z AND RESULT IN AN ENORMOUS TEMP
DROP WHEN IT PASSES THRU...OF 30-40F IN MOST LOCATIONS...MOSTLY
WITHIN THE SPAN OF ABOUT 4 HOURS. AHEAD OF THE FRONT WILL BE
UNSEASONABLY WARM AND MOIST AIR...WITH TEMPS FROM 55 TO 60...AND
DEWPOINTS FROM 50 TO 55. ADD IN THE VERY SHARP CDFNT...A STRONG
MID LEVEL TROF...A LEFT EXIT REGION OF A 160KT H300 JET BY
MIDDAY...AND ONE HAS THE INGREDIENTS FOR EXPLOSIVE PCPN
DEVELOPMENT BY LATE MORNING/EARLY AFTERNOON JUST AHEAD OF THE
FRONT...WHICH SHOULD BE JUST THRU THE KUIN AND KCOU AREAS BY THAT
TIME. P-TYPE WILL BE SHRA/TSRA AHEAD OF THE FRONT...WHERE ENOUGH
INSTABILITY WILL EXIST WITH FAVORABLE SHEAR AND DEEP LIFT. HIGH
WINDS JUST OFF THE GROUND...WHERE KMDH HAD 47KT GUSTS JUST FROM A
LIGHT SHOWER...WILL ENABLE ANY CONVECTION TO NOT HAVE TO WORK TOO
HARD TO MIX DOWN SEVERE CRITERIA GUSTS...THUS THE SLIGHT RISK FOR
SVR STMS IS JUSTIFIED FOR AREAS AROUND THE STL METRO AREA AND PTS
TO THE S AND E. NOT FAR BEHIND THE FRONT...PCPN WILL CHANGE TO
SNOW...AND PERHAPS SLEET FOR A BRIEF PERIOD AS SHALLOW ARCTIC AIR
UNDERCUTS AIR THAT IS NOT COOLING AS RAPIDLY...CREATING A BRIEF
PERIOD WHERE A WARM WEDGE OF AIR ALOFT WILL EXIST. SNOW AMOUNTS
WILL BE ON THE LIGHT SIDE...WITH UP TO AN INCH POSSIBLE IN THE
NWRN FA...WITH A DUSTING POSSIBLE ELSWHERE. SNOW WILL RAPIDLY COME
TO AN END EARLY THIS EVENING.

OTHER BIG ITEM TODAY IS WIND. WIND SPEEDS OF 20 TO 30MPH WILL BE
COMMON...AND ONCE CDFNT PUSHES THRU...SHEAR STRENGTH OF CAA AND
BAROCLINIC ZONE WILL CREATE POTENTIAL FOR WIND GUSTS TO 45MPH.
WINDS WILL TAKE ALL NIGHT BEFORE DIMINISHING...BUT NOT BEFORE
PUSHING WIND CHILL VALUES TO 10 BELOW IN THE NRN FA LATE TONIGHT.

ATTENTION THEN TURNS TO THE SNOW STORM SLATED FOR LATE THIS WEEK.
MODELS CONTINUE TO MAKE THEIR MINOR ADJUSTMENTS ON TRACKS...WHILE
THE SYSTEM ITSELF IS STILL OVER THE NRN PACIFIC. THEREFORE...ANY
ADJUSTMENTS MADE TO THE FORECAST WERE CONSERVATIVE IN NATURE UNTIL
THE NOAM UPPER AIR NETWORK CAN GET A BETTER HANDLE ON THIS. THE
MODEL TRENDS ARE THUS...THE NAM CONTINUES TO BE THE FURTHEST S ON
TRACK...WITH THE GFS CONT TO SLOLY TREND MORE SLY ON ITS TRACK.
NAM/GFS REMAIN THE FASTEST ON FORWARD SPEED...BUT THE ECWMF...BY
FAR THE MOST CONSISTENT MODEL ON THIS SYSTEM OVER THE PAST SEVERAL
DAYS...HAS SPED UP ITS FORWARD SPEED AS WELL TO MORE CLOSELY MATCH
THE NAM/GFS. THESE TRENDS ALL SUGGEST THAT MODELS ARE COMING MORE
CLOSELY IN LINE WITH THE MORE SLY NAM TRACK. THIS WILL KEEP THE
BULK OF THE GOOD SNOW CHANCES TO THE S...AND LIMIT WHAT SNOW CAN
LINGER THRU FRIDAY...BUT THE 00Z ECWMF STILL STUBBORNLY SUGGESTS
SIGNIFICANT SNOW FOR THE CNTRL/SRN FA DURING THIS TIMEFRAME...AND
WILL CONTINUE TO GIVE IT WEIGHT IN THE FORECAST.

TES

&&

.AVIATION...
FOR THE 18Z TAFS...
POWERFUL COLD FRONT WILL RACE EAST...WITH STRONG AND GUSTY WINDS
ON BOTH SIDES. IN FACT...KSGF JUST GUSTED TO 39KTS AHEAD OF FRONT.
THUNDERSTORMS TO INCREASE IN COVERAGE AHEAD OF THE FRONT...WITH
IFR CEILINGS AND SNOW BAND TO SPREAD EAST ACROSS TAF SITES THIS
AFTERNOON AND EVENING. ONLY INCLUDED BLOWING SNOW AT KCOU AND KUIN
AT THIS TIME. CONDITIONS TO GRADUALLY IMPROVE LATE THIS EVENING
AND OVERNIGHT.

CVKING

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...WIND ADVISORY UNTIL 9 PM CST THIS EVENING FOR AUDRAIN-BOONE-
     CALLAWAY-COLE-CRAWFORD-FRANKLIN-GASCONADE-IRON-JEFFERSON-
     KNOX-LEWIS-LINCOLN-MADISON-MARION-MONITEAU-MONROE-
     MONTGOMERY-OSAGE-PIKE-RALLS-REYNOLDS-SHELBY-ST. CHARLES-ST.
     FRANCOIS-ST. LOUIS-ST. LOUIS CITY-STE. GENEVIEVE-WARREN-
     WASHINGTON.

IL...WIND ADVISORY UNTIL 9 PM CST THIS EVENING FOR ADAMS IL-BOND IL-
     BROWN IL-CALHOUN IL-CLINTON IL-FAYETTE IL-GREENE IL-JERSEY
     IL-MACOUPIN IL-MADISON IL-MARION IL-MONROE IL-MONTGOMERY IL-
     PIKE IL-RANDOLPH IL-ST. CLAIR IL-WASHINGTON IL.

&&

WFO LSX
Hazardous weather outlook, Jan 29, 5:40 AM CST, 6 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
540 AM CST TUE JAN 29 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-301200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
540 AM CST TUE JAN 29 2008

...WIND ADVISORY FROM NOON TODAY TO 9 PM CST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS...MAINLY FROM LATE
MORNING THROUGH LATE AFTERNOON...COVERING THE ST LOUIS METROPOLITAN
AREA AND AREAS TO THE SOUTH AND EAST. THE PRIMARY THREAT WILL BE
DAMAGING WINDS. THERE IS ALSO A CHANCE FOR THUNDERSTORMS FOR AREAS
FURTHER TO THE NORTH AND WEST...ALONG AND SOUTH OF A LINE FROM
COLUMBIA MISSOURI TO PITTSFIELD ILLINOIS.

THERE IS A CHANCE FOR SNOW OVER MUCH OF THE AREA THIS AFTERNOON
AND EVENING AS MUCH COLDER AIR SPILLS RAPIDLY BEHIND A STRONG
COLD FRONT. SNOW AMOUNTS WILL RANGE FROM APPROACHING ONE INCH IN
PARTS OF NORTHEAST AND CENTRAL MISSOURI AND WEST CENTRAL ILLINOIS
TO JUST A DUSTING IN OTHER AREAS.

WHILE SOUTH TO SOUTHWEST WINDS WILL BE SOMEWHAT STRONG BEFORE A
COLD FRONT MOVES THROUGH THIS AFTERNOON...THEY WILL INCREASE
SUBSTANTIALLY BEHIND THE COLD FRONT...OUT OF THE WEST TO NORTHWEST
WITH SUSTAINED SPEEDS OF 25 TO 30 MPH AND GUSTS AS HIGH AS 45 MPH.
A WIND ADVISORY IS IN EFFECT FROM NOON TODAY UNTIL 9 PM THIS
EVENING. FOR FURTHER INFORMATION...PLEASE REFER TO THE ADVISORY
PRODUCT.

WIND CHILLS WILL FALL TO 10 BELOW ZERO LATE TONIGHT OVER PARTS OF
NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS AS MUCH COLDER AIR
CONTINUES TO BUILD IN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE FOR SNOW ON THURSDAY THROUGH FRIDAY AS ANOTHER
STRONG STORM SYSTEM PUSHES INTO THE CENTRAL U.S. IT APPEARS LIKELY
THAT THIS STORM WILL BRING ACCUMULATING SNOWS TO PARTS OF THE
REGION...AND FOR SOME AREAS THIS COULD BE A MAJOR WINTER STORM.

THERE IS A CHANCE FOR SNOW MONDAY MORNING OVER PARTS OF NORTHEAST
MISSOURI AND WEST CENTRAL ILLINOIS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

TES

In the hours before

Local storm report, Jan 29, 11:52 AM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1152 AM CST TUE JAN 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 AM     HAIL             EOLIA                   39.24N 91.01W
01/29/2008  E0.25 INCH       PIKE               MO   AMATEUR RADIO

&&

MILLER

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 28, 8:10 PM CSTWind AdvisoryLSXAudrain, Boone, Callaway, Cole, Crawford, Franklin and 23 more25 hr
Jan 29, 12:42 PM CSTSevere Thunderstorm WarningLSXIron, Sainte Genevieve, Saint Francois, Washington33 min
Jan 29, 1:12 PM CSTSevere Thunderstorm WarningLSXSainte Genevieve, Saint Francois23 min
Jan 29, 2:59 PM CSTSevere Thunderstorm WarningLSXSainte Genevieve35 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.